Pharmaceutical

New Ambien safety label warns of severe injury risk

sleep 435x334 New Ambien safety label warns of severe injury riskThe safety label for the prescription sleep aid Ambien (zolpidem tartrate) has been updated to include a new warning for severe injuries, the Food and Drug Administration (FDA) announced.

“Zolpidem can cause drowsiness and a decreased level of consciousness, which may lead to falls and consequently to severe injuries,” the new warning states. “Severe injuries such as hip fractures and intracranial hemorrhage have been reported.”

A 2012 study linked the commonly prescribed sleeping pill to a greatly increased risk of falls in hospital patients. The Mayo Clinic study of more than 16,000 hospitalized patients found that the fall rate among those who took Ambien was more than four times higher than for those who did not take the drug. That research led to some hospitals phasing out Ambien use for in hospitalized patients and moving toward enhancement techniques not based on drugs.

Several other medical studies have shown that the drug may cause an increased risk of falls and hip fractures in the elderly.

Last year, the FDA issued a safety alert warning that people who took Ambien at bed time still had high levels of the drug in their systems the morning after, which can affect their alertness and impair their ability to drive vehicles. Thus, the agency announced that it was requiring the recommended dosage of Ambien be lowered to reduce this risk.

The agency warned that the risk for morning-after impairment is highest among people taking the extended-release forms of the drug, such as Ambien CR. Women also appear to be more susceptible to the risk because they eliminate the active ingredient zolpidem from their bodies more slowly.

Any side effects or adverse events with Ambien or any drugs should be reported to the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Sources:
FDA
Righting Injustice